Originally Posted by babygrant
Anyone know of any dietary recommendations for people with von willebrand?
I have type 1 von Willebrand. I have to avoid taking any supplemental vitamin E and fish oil. (I don't like fish so I don't eat it, but it's probably not a good idea to consume fish unless you know the type of fish you're eating has no EPA.) Actually any supplements containing EPA should be avoided. I've been okay for years taking DHA alone - Neuromins (so far only Vitamin Shoppe brand is what I've been able to find without both vitaimin E or EPA in it). Be careful taking too much vitamin A - you'll likely need to offset that with some vitamin K. The way I understand how vitamin A works is that it prevents the toxicity of vitamin D, but it uses up your vitamin K stores in doing so. You won't notice a problem right away, but after your vitamin K stores are low enough you could run into more bleeding problems than with just the willebrands alone.
Herbs: there are a number of herbs that aggravate bleeding conditions. Ginkgo is one of those herbs. There are plenty of others, just don't have them off the top of my head right now.
Estrogens: because the willebrand level rises with estrogen levels, it is known that taking estrogen (BCP or HRT) raises the willebrand level. I wonder if estrogenic foods (the phytoestrogens in soy, broccoli, medicinal herbs, etc) also do the same thing. I also wonder if bioidentical estrogen also does the same thing. Likely. This is only helpful for those with type 1 von willebrands, as the LEVEL of vwf is the problem, not the QUALITY or PERFORMANCE of it.
Estrogen levels are lowest in the first half of your cycle. I've noticed that when I get nosebleeds, I only get them the first few days of my cycle, usually day 1 or 2. Don't schedule surgery or dental work during the first half of your cycle if at all possible.
The von willebrand level also rises with cortisol (stress). If you're also having adrenal fatigue where they can't put out enough cortisol you may also have lower levels of vwf. On the other hand, if they are checking your blood vwf level, stress during the test and the timing of the test (say, in the second half of your cycle) can skew the test result to look higher than it would during other times.
babygrant - I'm surprised your hematologist hasn't prescribed or used Stimate or DDAVP. It could be a lifesaver. I was given an IV of DDAVP right as I was doing my final pushing to get my DS out. I also have Stimate nasal spray and the last nosebleed Stimate was the only way I was able to stop it. Also, it's nice to know I have it, in case of accident, though I hope I never need it for that. Though, it's probably not something you'd use every month for AF. Only if you perhaps once a year get a truly serious and worrying amount of AF.
ETA: I found this site awhile back... http://www.ctds.info/nose_bleeds.html